Alert archive / Alabama / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 360, NWS Birmingham, AL

August 30, 2006Coosa County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Aug 30, 2006, 6:42 PM CDT for Coosa County, Alabama. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 30, 2006, 6:42 PM CDT (23:42 UTC)
Expired
Aug 30, 2006, 7:15 PM CDT
In force
33 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Coosa County, AL

The radar

The Birmingham radar (KBMX), 55 km from the middle of the area, began a volume at 23:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 11.7 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2006-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 405 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2006-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
405 J/kg
Mixed-layer CIN
-98 J/kg
Mixed-layer LCL
1065 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 3:29 PM CDT, 3 hours 13 minutes earlier.

Area forecast discussion, Aug 30, 3:29 PM CDT, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
329 PM CDT WED AUG 30 2006

.DISCUSSION...

A MUCH DRIER PATTER IS ON TAP STARTING TOMORROW AND CONTINUE
THROUGH THE WEEKEND ACROSS CENTRAL ALABAMA. TEMPERATURES WILL
RETURN TO NEAR NORMAL.

HERE IS THE SET UP...A COLD FRONT CURRENTLY LOCATED OVER NORTHWEST
ALABAMA IS SET TO BEGIN MOVING ACROSS THE FORECAST AREA THIS
EVENING. THE FRONT HAS BEEN PRETTY MUCH STALLED ALL DAY...BUT AS
ERNESTO BEGINS TO MOVE NORTHEAST ALONG THE EASTERN SEABOARD...IT
WILL INTERACT WITH THE FRONT BY PULLING THE FRONT TOWARDS IT. THIS
WILL CLEAR THE WAY FOR PLENTY OF DRY AIR TO MOVE ACROSS THE AREA.
BOTH GFS AND NAM ARE IN VERY GOOD AGREEMENT OF THIS SET UP AND
THEY HAVE BOTH INITIALIZED VERY WELL.

AS WE HEAD INTO THE WEEKEND...EXPECT TEMPERATURES TO GO BACK DOWN
TO NEAR NORMAL. HIGH TEMPERATURES WILL BE MOSTLY IN THE 80S AND
LOW TEMPERATURES WILL BE IN THE 60S. UNLIKE THE PHYSICAL SOLUTIONS
OF THE MODELS...MOS GUIDANCE VARIES SLIGHTLY THROUGH THE END OF
THE WEEK. GFS MOS IS THE COOLER OF THE MODELS WHILE THE MET IS THE
WARMEST. SINCE THE GFSMOS HAS BEEN RUNNING TOO COOL...I AM
LEANING CLOSER TO THE METMOS. I AM ALSO KEEPING THIS TREND THROUGH
THE ENTIRE FORECAST PACKAGE. I THINK THE GFSMOS COLD BIAS ALSO
REFLECTS IN THE MEXMOS. THE GFSENSEMBLE MOS SHOWS ABOUT A 3 DEGREE
SPREAD BETWEEN THE HIGH AND LOW MEMBER. EITHER WAY...IT LOOKS LIKE
MOST AREAS WILL RECEIVE A BREAK FROM THE 90S.

RAIN CHANCES THROUGH THE WEEKEND AND EARLY NEXT WEEK WILL BE
FAIRLY LOW. A STRONG UPPER LEVEL LOW WILL BE IN PLACE OVER THE
MIDWEST AREA. MODELS SHOW A FEW SHORT WAVES RIDING ALONG THE LOW
WHICH WILL MOVE ACROSS THE CWA. NORMALLY...THIS WOULD ENHANCE OUR
RAIN CHANCES...BUT WITH PLENTY OF DRY AIR AROUND...IT WILL BE VERY
HARD TO GET THINGS GOING.

EARLY NEXT WEEK...LONG RANGE MODELS SHOW ANOTHER FRONT MOVING
ACROSS THE AREA ON TUESDAY. GFS DOES NOT SHOW MUCH PRECIP WITH
THIS FRONT DUE TO A STABLE AIRMASS ACROSS THE AREA.

10/MONTANEZ

&&

.AVIATION...DISCUSSION FOR 18Z TAFS.

TWO SURFACE BOUNDARIES ACROSS THE AREA...SEE THIS AFTERNOON
DISCUSSION. CUMULUS FIELD DEVELOPING RATHER RAPIDLY ACROSS MUCH OF
CENTRAL ALABAMA WITH SATURATED ATMOSPHERE STILL OVERHEAD. SCATTERED
THUNDERSTORMS ARE EXPECTED AREAWIDE WITH TWO BOUNDARIES AIDING
FOCUS. WILL KEEP MENTION OF VCTS MUCH OF THE AFTERNOON AND INTO
EARLY EVENING. CONFIDENCE IS LOWER ON IF AND WHEN A PARTICULAR
TERMINAL WILL BE AFFECTED. THE STORMS WILL HAVE THE POTENTIAL OF
PRODUCING DOWNBURST WIND GUSTS TO 35 KTS IF NOT HIGHER...LOCALIZED
HEAVY RAIN...AND SMALL HAIL. NORTHERN MOST BOUNDARY...IE COLD
FRONT...WILL ONLY SLOWLY MOVE EASTWARD THE NEXT 24 HOURS. EXPECT
SOME IFR AND LIFR CEILINGS TOWARD DAYBREAK NEAR THE FRONT. MENTION
THESE CEILINGS AT TCL/EET/BHM/ANB. MVFR VIS ALSO EXPECTED AT ALL
LOCATIONS IN BR. CEILINGS INCREASE TO MVFR BY AROUND 15Z NORTH.

75

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     69  88  66  85 /  30  20  10  10
ANNISTON    70  88  66  84 /  40  20  10  10
BIRMINGHAM  70  88  67  86 /  30  10  10  10
TUSCALOOSA  68  88  66  88 /  20  10  10  10
CALERA      70  88  66  87 /  30  10  10  10
AUBURN      72  88  68  87 /  40  20  10  10
MONTGOMERY  71  90  68  91 /  40  10  10  10
TROY        70  89  67  89 /  40  20  10  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

&&
Hazardous weather outlook, Aug 30, 1:02 PM CDT, 5 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
102 PM CDT WED AUG 30 2006

ALZ011>015-017>050-301900-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
102 PM CDT WED AUG 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

STRONG THUNDERSTORMS ARE POSSIBLE THROUGH 10 PM CDT SOUTHEAST OF
AN ALICEVILLE TO JASPER LINE.  LOCATIONS SOUTHEAST OF A SELMA TO
LAFAYETTE HAVE THE GREATEST CHANCE FOR STRONG STORMS.

LOCALLY HEAVY RAINFALL...GUSTY WINDS UP TO 50 MPH...AND FREQUENT
CLOUD TO GROUND LIGHTNING ARE THE MAIN HAZARDS.

THE COMBINATION OF MOIST UNSTABLE AIR...AN APPROACHING COLD FRONT
AND LOW PRESSURE SYSTEM...AND RELATIVELY STRONG WINDS OVERHEAD WILL
ALLOW SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS TO DEVELOP
OVER CENTRAL ALABAMA THIS AFTERNOON.  SOME OF THESE STORMS MAY
BE STRONG.  THESE STORMS WILL WEAKEN AFTER 9 PM CDT AND DISSIPATE
BY 10 PM CDT WITH THE LOSS OF DAYTIME HEATING.

WET MICROBURST POTENTIAL:
BIRMINGHAM...MODERATE.
MONTGOMERY...MODERATE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY
BE NEEDED THROUGH 10 PM CDT SOUTHEAST OF INTERSTATE 59.

MBS/91

In the hours before

Special weather statement, Aug 30, 4:16 PM CDT, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
416 PM CDT WED AUG 30 2006

ALZ048-050-302215-
BARBOUR-RUSSELL-
416 PM CDT WED AUG 30 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR BARBOUR AND RUSSELL
COUNTIES UNTIL 515 PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS LIKELY FROM
APPROACHING THUNDERSTORMS...

...LOCALLY HEAVY RAINFALL IS LIKELY FROM APPROACHING THUNDERSTORMS...

AT 416 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 16 MILES WEST OF SEALE TO 5 MILES NORTH
OF TEXASVILLE.  THESE SHOWERS AND THUNDERSTORMS WERE NEARLY
STATIONARY.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR PHENIX
CITY...PITTSVIEW...LOUISVILLE...CLIO...CLAYTON...BLUE SPRINGS...
TEXASVILLE...GLENVILLE...BATESVILLE AND BAKERHILL THROUGH 515 PM CDT.

THE PRIMARY THREATS ARE FREQUENT CLOUD TO GROUND LIGHTNING AND MINOR
FLOODING. PONDING OF WATER ON ROADWAYS...FLOODING OF LOW-LYING
AREAS... RISING WATER ALONG CREEKS AND FLOODED UNDERPASSES ARE
POSSIBLE. NEVER DRIVE ACROSS ROADWAYS WITH WATER FLOWING OVER THEM
OR...COVERED WITH WATER OF UNKNOWN DEPTH. TAKE ACTION TO PROTECT
YOURSELF FROM LIGHTNING BY SEEKING SHELTER IN A SUBSTANTIAL ENCLOSED
BUILDING OR A METAL AUTOMOBILE. IF YOU ARE ON THE WATER AND YOUR BOAT
HAS A CABIN... USE THE CABIN FOR A LIGHTNING SHELTER. OTHERWISE...
BOATERS SHOULD HEAD TO SHORE AND SEEK SHELTER THERE. AVOID ELECTRICAL
DEVICES AND OTHER OBJECTS WHICH CAN CONDUCT LIGHTNING. WAIT AT LEAST
30 MINUTES AFTER THE LAST RUMBLE OF THUNDER BEFORE RESUMING OUTDOOR
ACTIVITIES.

MBS/91
Special weather statement, Aug 30, 4:21 PM CDT, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
421 PM CDT WED AUG 30 2006

ALZ045-302215-
MACON-
421 PM CDT WED AUG 30 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR MACON COUNTY UNTIL
515 PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS LIKELY FROM AN
APPROACHING THUNDERSTORM...

...WINDS 35 TO 45 MILES AN HOUR ARE LIKELY FROM AN
APPROACHING THUNDERSTORM...

AT 421 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER HARDAWAY...MOVING EAST AT 15 MPH.

THUNDERSTORM WILL AFFECT AREAS IN AND NEAR SHORTER...HARDAWAY AND
TUSKEGEE THROUGH 515 PM CDT.

THE PRIMARY THREATS ARE STRONG GUSTY WINDS OF 35 TO 45 MPH AND
FREQUENT CLOUD TO GROUND LIGHTNING. STRONG WINDS WILL BREAK OFF SMALL
TREE LIMBS AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE
AND TRASH CANS. TAKE ACTION TO PROTECT YOURSELF FROM LIGHTNING BY
SEEKING SHELTER IN A SUBSTANTIAL ENCLOSED BUILDING OR A METAL
AUTOMOBILE. IF YOU ARE ON THE WATER AND YOUR BOAT HAS A CABIN... USE
THE CABIN FOR A LIGHTNING SHELTER. OTHERWISE...BOATERS SHOULD HEAD TO
SHORE AND SEEK SHELTER THERE. AVOID ELECTRICAL DEVICES AND OTHER
OBJECTS WHICH CAN CONDUCT LIGHTNING. WAIT AT LEAST 30 MINUTES AFTER
THE LAST RUMBLE OF THUNDER BEFORE RESUMING OUTDOOR ACTIVITIES.

MBS/91
Special weather statement, Aug 30, 4:29 PM CDT, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
429 PM CDT WED AUG 30 2006

ALZ046-302230-
BULLOCK-
429 PM CDT WED AUG 30 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR BULLOCK COUNTY UNTIL
530 PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS LIKELY FROM AN
APPROACHING THUNDERSTORM...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 429 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER FITZPATRICK...MOVING EAST AT 10 MPH.

THUNDERSTORM WILL AFFECT AREAS IN AND NEAR SHOPTON...FITZPATRICK AND
UNION SPRINGS THROUGH 530 PM CDT.

THE PRIMARY THREATS ARE STRONG GUSTY WINDS OF 35 TO 45 MPH AND
FREQUENT CLOUD TO GROUND LIGHTNING. STRONG WINDS WILL BREAK OFF SMALL
TREE LIMBS AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE
AND TRASH CANS. TAKE ACTION TO PROTECT YOURSELF FROM LIGHTNING BY
SEEKING SHELTER IN A SUBSTANTIAL ENCLOSED BUILDING OR A METAL
AUTOMOBILE. IF YOU ARE ON THE WATER AND YOUR BOAT HAS A CABIN... USE
THE CABIN FOR A LIGHTNING SHELTER. OTHERWISE...BOATERS SHOULD HEAD TO
SHORE AND SEEK SHELTER THERE. AVOID ELECTRICAL DEVICES AND OTHER
OBJECTS WHICH CAN CONDUCT LIGHTNING. WAIT AT LEAST 30 MINUTES AFTER
THE LAST RUMBLE OF THUNDER BEFORE RESUMING OUTDOOR ACTIVITIES.

PEA SIZE HAIL AND LOCALLY HEAVY RAINFALL OF 1 TO 2 INCHES ARE LIKELY
WITH THIS STORM OVER WESTERN BULLOCK COUNTY AS WELL.

MBS/91
Local storm report, Aug 30, 5:49 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
549 PM CDT WED AUG 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HAIL             2 NNE FITZPATRICK       32.24N 85.88W
08/30/2006  E0.75 INCH       BULLOCK            AL   PUBLIC

&&

KNS/99
Special weather statement, Aug 30, 5:56 PM CDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
556 PM CDT WED AUG 30 2006

ALZ036-302345-
COOSA-
556 PM CDT WED AUG 30 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR COOSA COUNTY UNTIL
645 PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM APPROACHING
THUNDERSTORMS...

...SMALL HAIL IS POSSIBLE FROM APPROACHING THUNDERSTORMS...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM APPROACHING
THUNDERSTORMS...

AT 556 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS DEVELOPING FROM STEWARTVILLE TO 10 MILES
SOUTHWEST OF ROCKFORD.  THESE SHOWERS AND THUNDERSTORMS WERE NEARLY
STATIONARY.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
WEOGUFKA...STEWARTVILLE...ROCKFORD AND GOODWATER THROUGH 645 PM CDT.

THE PRIMARY THREATS ARE SMALL HAIL AND STRONG GUSTY WINDS 35 TO 45
MPH AND FREQUENT CLOUD TO GROUND LIGHTNING. HAIL UP TO ONE HALF INCH
IN DIAMETER...DIME SIZE...WILL BE POSSIBLE. STRONG WINDS WILL BREAK
OFF SMALL TREE LIMBS AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN
FURNITURE AND TRASH CANS. TAKE ACTION TO PROTECT YOURSELF FROM
LIGHTNING BY SEEKING SHELTER IN A SUBSTANTIAL ENCLOSED BUILDING OR A
METAL AUTOMOBILE. IF YOU ARE ON THE WATER AND YOUR BOAT HAS A
CABIN... USE THE CABIN FOR A LIGHTNING SHELTER. OTHERWISE... BOATERS
SHOULD HEAD TO SHORE AND SEEK SHELTER THERE. AVOID ELECTRICAL DEVICES
AND OTHER OBJECTS WHICH CAN CONDUCT LIGHTNING. WAIT AT LEAST 30
MINUTES AFTER THE LAST RUMBLE OF THUNDER BEFORE RESUMING OUTDOOR
ACTIVITIES.

MBS/91
Local storm report, Aug 30, 6:06 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
606 PM CDT WED AUG 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TSTM WND DMG     TITUS                   32.71N 86.32W
08/30/2006                   ELMORE             AL   PUBLIC

            TREES DOWN NEAR THE INTERSECTION OF COUNTY ROAD 29 AND
            U.S. HIGHWAY 231.

&&

KNS/99

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 4:50 PM CDTSevere Thunderstorm WarningBMXBullock40 min
Aug 30, 5:32 PM CDTSevere Thunderstorm WarningBMXElmore43 min
Aug 30, 6:03 PM CDTSevere Thunderstorm WarningBMXCoosa42 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.